Alert archive / Texas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 2, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at Mar 17, 2020, 8:44 AM CDT for Hockley County, Lubbock County, Texas. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 17, 2020, 8:44 AM CDT (13:44 UTC)
- Expired
- Mar 17, 2020, 9:30 AM CDT
- In force
- 46 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Hockley County, TX, Lubbock County, TX
The radar
The Lubbock radar (KLBB), 52 km from the middle of the area, began a volume at 13:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 17, 8:55 AM CDT | HAIL 1 | 5 W Levelland, TX | SPOTTER CONFIRMED 1 HAIL |
| Mar 17, 9:13 AM CDT | HAIL 1 | Smyer, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 17, 8:44 AM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 1.7 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 553 J/kg
- Mixed-layer CIN
- -266 J/kg
- Mixed-layer LCL
- 1001 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
671
WUUS54 KLUB 171344
SVRLUB
TXC219-303-171430-
/O.NEW.KLUB.SV.W.0002.200317T1344Z-200317T1430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
844 AM CDT Tue Mar 17 2020
The National Weather Service in Lubbock Texas has issued a
* Severe Thunderstorm Warning for...
Western Lubbock County in northwestern Texas...
Hockley County in northwestern Texas...
* Until 930 AM CDT.
* At 844 AM CDT, a severe thunderstorm was located 4 miles southwest
of Levelland, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Levelland, Sundown, Whitharral, Reese Center, Smyer, Ropesville and
Opdyke West.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3342 10256 3372 10260 3381 10205 3340 10202
TIME...MOT...LOC 1344Z 257DEG 21KT 3354 10243
HAIL...1.00IN
WIND...60MPH
$$
JORDAN2 follow-up statements
454
WWUS54 KLUB 171355
SVSLUB
Severe Weather Statement
National Weather Service Lubbock TX
855 AM CDT Tue Mar 17 2020
TXC219-303-171430-
/O.CON.KLUB.SV.W.0002.000000T0000Z-200317T1430Z/
Lubbock TX-Hockley TX-
855 AM CDT Tue Mar 17 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 AM CDT
FOR WESTERN LUBBOCK AND HOCKLEY COUNTIES...
At 854 AM CDT, a severe thunderstorm was located near Levelland,
moving east at 30 mph.
HAZARD...Quarter size hail.
SOURCE...Trained weather spotters. At 853 AM, 1 inch hail was
reported 5 miles west of Levelland.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Levelland, Sundown, Whitharral, Reese Center, Smyer, Ropesville and
Opdyke West.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3342 10256 3372 10260 3381 10205 3340 10202
TIME...MOT...LOC 1354Z 257DEG 25KT 3356 10232
HAIL...1.00IN
WIND...<50MPH
$$
JORDAN496 WWUS54 KLUB 171414 SVSLUB Severe Weather Statement National Weather Service Lubbock TX 914 AM CDT Tue Mar 17 2020 TXC219-303-171430- /O.CON.KLUB.SV.W.0002.000000T0000Z-200317T1430Z/ Lubbock TX-Hockley TX- 914 AM CDT Tue Mar 17 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 AM CDT FOR WESTERN LUBBOCK AND EASTERN HOCKLEY COUNTIES... At 913 AM CDT, a severe thunderstorm was located 9 miles west of Reese Center, or 10 miles east of Levelland, moving east at 25 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Levelland, Whitharral, Reese Center, Smyer, Ropesville and Opdyke West. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Nearly continuous cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. && LAT...LON 3341 10239 3374 10248 3381 10205 3340 10202 TIME...MOT...LOC 1413Z 260DEG 21KT 3357 10219 HAIL...1.00IN WIND...<50MPH $$ JORDAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 6:45 AM CDT, 1 hour 59 minutes earlier.
Area forecast discussion, Mar 17, 6:45 AM CDT, 1 hour 59 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 645 AM CDT Tue Mar 17 2020 .AVIATION... Showers developing rapidly over eastern New Mexico. Trajectory suggests these may approach KPVW initially. If so, amendments may be needed. We have continued the LIFR for fog and low visibility for the next several hours, with showers and thunder becoming more prevalent by midday and also visibilities and ceilings beginning to improve significantly around that time. Keep in mind that a Convective Slight Risk and Marginal Risk for severe thunderstorms covers this area today. Storms should mostly steer to the east late this afternoon and early evening. LIFR with fog and low clouds is a possibility again late tonight. RMcQueen && .PREV DISCUSSION... /issued 339 AM CDT Tue Mar 17 2020/ SHORT TERM... Very moist east-southeast low level flow this morning was becoming strongly entrenched with arrival of an additional push from the east that is expected to become quasi-stationary later today from the northwestern South Plains through the central South Plains and into the southern Rolling Plains. This is expected to become an axis for the formation zone of strong to severe thunderstorms later today. For this morning, solutions in decent agreement with development of showers and thunderstorms spreading north on the head of a low level jet axis over the area, maturing when entering the axis mentioned above. Strongest thunderstorm potential may occur by early afternoon on the Caprock, then shift into the Rolling Plains later this afternoon and early evening. Convective instability potential is dramatically improved today, with between 1300 and 1900 Joules of potential convective energy. Deep layered shear values near 35-40 knots will increase perhaps close to 50 knots later today. This combination should support potential for at least golfball hail and wind gusts to 70 mph, as well as an isolated tornado threat. Storm motion will be countered by some tendency for storms to lock onto the boundary, so there also will be a risk for localized flooding. Mature complex of storms should pull gradually east through the eastern South Plains and Rolling Plains late this afternoon and evening maintaining severe potential at least through the evening. We have added mention of severe thunderstorms from this afternoon through the evening. Later tonight, the bulk of the convective system should be east of the area with the airmass stabilizing. Low level flow likely to favor easterly or southeast component this evening from storm outflows, settling overnight to lighter south or southeast breezes. Dense fog early this morning should eventually become disrupted mid to late morning by developing showers and thunderstorms. We added a Dense Fog Advisory for areas on the Caprock into the northern Rolling Plains through late this morning. There will be potential again late tonight for fog over much of the area. RMcQueen LONG TERM... Wednesday will be another severe risk day. A number of ingredients will go into producing what may begin as cellular convection but quickly morph into a more linear mode. On the broad scale, by Wednesday afternoon, a shortwave is progged to eject from the main flow an an upper-level low beginning to kick northeastward from the Desert SW. At the same time, a surface low will be deepening over southeastern CO ahead of the shortwave feature. Narrowing in, decent daytime heating is expected to occur, with highs warming into the 70s thanks to a break in cloud cover midday. Dewpoints in the 40s across our western counties to 50s on the Rolling Plains will also exist. Models are quite varied on CAPE values, anywhere from 500 to 2000 J/kg, but they do agree that bulk shear will be impressive around 50KT...even into the 60KT range as you head off the Cap. Soundings indicate storm motion to be anywhere from 30-40 mph; therefore, a damaging wind threat, maybe even a tornado or two, are the likely severe threats for late tomorrow afternoon and evening. The NAM also brings in PWATs on the order of 1-1.5" with other models keeping to around 1" or less. Should the NAM moisture return come to fruition, we'll also be looking at a heavy rain threat; however, at this time, we have kept to a moderate rain mention. Timing of initiation will depend on the arrival of the shortwave and the eroding of any capping inversion, but generally expect late afternoon development across eastern NM that quickly sweeps east over the evening and overnight hours. On Thursday, as the upper and surface lows depart, a tightening gradient and excellent mixing to H7 will develop. The GFS brings a jet max at H7 of up to 60KT squarely across the forecast area, with other models keeping to the 40-50KT range. Either way, Thursday is expected to be a "West Texas" day with winds near or at advisory level. By Friday morning, a cold front whips through with a decently cold air mass for this time of year. The timing of this front may wreak havoc on Friday morning lows, as an earlier arrival may bring a more widespread freeze. Otherwise, Saturday will see a hard freeze across a good portion of our forecast area. We're not quite to growing season yet, but still worth mention for pets, pipes and any plants that might be sensitive to these temperatures. && .LUB WATCHES/WARNINGS/ADVISORIES... Dense Fog Advisory until 11 AM CDT this morning for TXZ021>036- 039>042. && 99/99/05
Hazardous weather outlook, Mar 17, 3:42 AM CDT, 5 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Lubbock TX 342 AM CDT Tue Mar 17 2020 TXZ021>044-180845- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 342 AM CDT Tue Mar 17 2020 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...Today and tonight. Dense fog will be widespread for areas on the Caprock and into the northern Rolling Plains through late this morning. Visibilities near or less than a quarter of a mile are expected. There will be a Slight Risk for severe thunderstorms this afternoon into tonight from the central and eastern South Plains into the Rolling Plains. A Marginal Risk for severe thunderstorms will cover the western South Plains and the southern Texas Panhandle. Thunderstorms today will have potential for hail to the size of golfballs, damaging wind gusts to 70 mph, localized flooding, and possibly brief tornadoes. Dense fog may develop again late tonight in some areas. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Strong to severe thunderstorms will be likely Wednesday very late afternoon through late evening, along with a risk of locally heavy rainfall and flooding. Strong winds, near or at advisory level are likely on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 16, 11:43 PM CDT | Dense Fog Advisory | LUB | Bailey, Briscoe, Castro, Childress, Cochran, Cottle and 14 more | 11 hr |
| Mar 17, 7:38 AM CDT | Severe Thunderstorm Warning | LUB | Bailey, Castro, Cochran, Hockley, Lamb, Yoakum | 67 min |
| Mar 17, 8:52 AM CDT | Areal Flood Advisory | LUB | Cochran, Hockley | 113 min |
| Mar 17, 9:11 AM CDT | Areal Flood Advisory | LUB | Hockley | 2 hr |
| Mar 17, 9:24 AM CDT | Severe Thunderstorm Warning | LUB | Hale, Hockley, Lubbock | 66 min |
| Mar 17, 9:53 AM CDT | Areal Flood Advisory | LUB | Hale, Hockley, Lamb, Lubbock | 3 hr |
| Mar 17, 10:18 AM CDT | Severe Thunderstorm Warning | LUB | Crosby, Lubbock | 57 min |
| Mar 17, 10:50 AM CDT | Areal Flood Advisory | LUB | Floyd, Hale | 2 hr |
| Mar 17, 10:57 AM CDT | Severe Thunderstorm Warning | LUB | Floyd | 26 min |
| Mar 17, 11:07 AM CDT | Severe Thunderstorm Warning | LUB | Crosby, Dickens | 38 min |
| Mar 17, 11:22 AM CDT | Areal Flood Advisory | LUB | Briscoe | 113 min |
| Mar 17, 11:42 AM CDT | Severe Thunderstorm Warning | LUB | Dickens | 48 min |
| Mar 17, 1:00 PM CDT | Severe Thunderstorm Warning | LUB | King | 45 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.